Alert archive / Montana / High Wind Watches in 2014

High Wind Watch 2, NWS Great Falls, MT

January 14, 2014

NWS Great Falls, MT issued this high wind watch at Jan 14, 2014, 4:20 AM MST. It took effect at Jan 14, 2014, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 14, 2014, 4:20 AM MST (11:20 UTC)
In effect from
Jan 14, 2014, 11:00 PM MST
Expired
Jan 14, 2014, 2:39 PM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WWUS75 KTFX 141120
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
420 AM MST TUE JAN 14 2014


MTZ009-010-048-142200-
/O.NEW.KTFX.HW.A.0002.140115T0600Z-140116T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
420 AM MST TUE JAN 14 2014

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM LATE THIS EVENING THROUGH
WEDNESDAY AFTERNOON. 

* TIMING AND MAIN IMPACT: WEST WINDS WILL INCREASE LATE THIS
  EVENING AND CONTINUE THROUGH WEDNESDAY.

* WINDS: SUSTAINED WEST WINDS 30 TO 40 MPH WITH GUSTS TO 65 MPH
  WILL BE POSSIBLE IN THE WATCH AREA. 

* OTHER IMPACTS: THESE STRONG WINDS WILL CAUSE HAZARDOUS TRAVEL
  CONDITIONS OVER MOUNTAIN PASSES AND ON NORTH TO SOUTH ORIENTED
  ROADS...ESPECIALLY FOR HIGH PROFILE VEHICLES.
  ADDITIONALLY...TREE...POWER LINE AND STRUCTURAL DAMAGE MAY OCCUR.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING... 
  MARIAS PASS. 

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
736 
WWUS75 KTFX 142139
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
239 PM MST TUE JAN 14 2014

MTZ009-010-048-150945-
/O.UPG.KTFX.HW.A.0002.140115T0600Z-140116T0000Z/
/O.NEW.KTFX.HW.W.0003.140115T0600Z-140116T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
239 PM MST TUE JAN 14 2014

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS UPGRADED THE HIGH
WIND WATCH TO A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 11 PM
THIS EVENING TO 5 PM MST WEDNESDAY. 


* TIMING AND MAIN IMPACT: STRONG WEST WINDS WILL DEVELOP LATE
  THIS EVENING AND CONTINUE THROUGH WEDNESDAY.

* WINDS: SUSTAINED WEST WINDS 30 TO 40 MPH WITH GUSTS TO 65 MPH
  ARE EXPECTED ALONG THE ROCKY MOUNTAIN FRONT AND EASTERN GLACIER COUNTY.

* OTHER IMPACTS: THESE STRONG WINDS WILL CAUSE HAZARDOUS TRAVEL 
  CONDITIONS OVER MOUNTAIN PASSES AND ON NORTH TO SOUTH 
  ORIENTED ROADS...ESPECIALLY FOR HIGH PROFILE VEHICLES. 
  ADDITIONALLY... TREE...POWER LINE AND STRUCTURAL DAMAGE MAY 
  OCCUR.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING...
  MARIAS PASS. 

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Jan 14, 4:05 AM MST, 15 minutes earlier.

Area forecast discussion, Jan 14, 4:05 AM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
405 AM MST Tue Jan 14 2014

.DISCUSSION...

Today through Thursday...Cold front that passed through the area
yesterday afternoon brought areas of snow to portions of North
Central Montana. Radar indicates snow still falling to the east of
Great Falls but returns are diminishing. Winds have shifted to the
west-southwest at Cut Bank and Great Falls, gradually ending the
snow across the northwest. Light snow will continue for a few more
hours over eastern portions of the county warning area where
northwest surface winds continue a weak upslope regime. Radar
indicates snow intensities are decreasing so will allow the
weather highlights to expire at 5 am. High pressure aloft will
help dry the airmass today. Short wave energy will move across the
area embedded within the northwest flow aloft tonight. This
feature, along with a strengthening lee side trof, will allow
winds to increase again tonight and continue through Wednesday.
The Rocky Mountain Front, as well as Eastern Glacier county, look
to be the most affected with gusty winds. At this point, guidance
and cross section analysis suggest winds may remain just below warning
criteria. With confidence at about 50 percent for high winds, have
opted to go with a high wind watch for said area. It will be
breezy across the plains Wednesday and this will help keep
conditions dry. Thursday the upper ridge axis moves further east.
Northwest flow aloft will continue over the area but moisture will
be lacking and the airmass will be dry. Temperatures will continue
above seasonal averages through the period.

Thursday Night through Tuesday...Forecast models continue to be in
good agreement for most of this period, but they do differ toward
Tuesday. An upper level ridge of high pressure over the western part
of North America will keep the area under a northwesterly flow aloft
through Friday night. With little moisture in this flow, conditions
will remain dry during this time. Models still indicate that a
shortwave trough will move through the area over the weekend, but
they move it into the area about 12 hours faster than previously
forecast. Overall, the passage of this disturbance and the resulting
northwesterly flow aloft in its wake will bring a chance of mainly
mountain showers to the area through Saturday through Monday. At
this point the models differ beginning Monday night. The GFS shifts
the upper level ridge back into the area, likely bringing drier
conditions; but the GEM/ECMWF models bring another shortwave trough
through the area in the northwest flow aloft, for a better chance of
further shower activity. Have therefore kept slight chance of
mountain precipitation over the area and will monitor the later
model runs for more consistency in the forecast. Temperatures will
remain above seasonal averages for the period, averaging 15 to 20
degrees above normal initially, then cooling back to around 10
degrees above normal in the wake of the shortwave trough and its
associated Canadian cold front.
Coulston

&&

.AVIATION...
UPDATED 0550Z.
Widespread snow continues over much of North Central and Central MT
this evening. Visibilities will be below 1SM in many areas with
snow. Expect mountains to be obscured. Expect slowly improving
conditions from north to south after 08z tonight. Gusty winds are
expected on Tuesday afternoon in the Cut Bank area...with gradually
clearing skies in most areas during the afternoon hours. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  39  52  29 /  10  10  10   0
CTB  47  37  51  23 /  10  10  10   0
HLN  46  29  46  24 /  20  10  10   0
BZN  40  21  42  17 /  20  10  10  10
WEY  31  14  32   6 /  30  10  10   0
DLN  40  25  43  21 /  10   0  10   0
HVR  39  30  46  22 /  10  10  10  10
LWT  40  30  45  21 /  10  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY until 5 AM MST early this morning
Chouteau...Eastern Glacier...Eastern Pondera...Eastern Teton...
Liberty...Toole.

HIGH WIND WATCH from this evening through Wednesday afternoon
Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

WINTER WEATHER ADVISORY until 5 AM MST early this morning
Cascade...Meagher.

WINTER STORM WARNING until 5 AM MST early this morning Fergus...
Judith Basin.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov
Hazardous weather outlook, Jan 13, 9:17 PM MST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
917 PM MST MON JAN 13 2014

MTZ009-048-141200-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
917 PM MST MON JAN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TONIGHT IS
LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS THE POTENTIAL FOR STRONG WINDS ONCE AGAIN TUESDAY NIGHT
INTO WEDNESDAY OVER THE ROCKY MOUNTAIN FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ010-012-013-044>046-049>051-054-141200-
EASTERN GLACIER-CASCADE-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
917 PM MST MON JAN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

WINTER WEATHER HIGHLIGHTS ARE IN EFFECT FOR PORTIONS OF NORTH
CENTRAL AND CENTRAL MONTANA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF SNOWFALL ACCUMULATIONS WOULD GREATLY BE
APPRECIATED.

MTZ008-011-014-015-047-052-053-055-141200-
BEAVERHEAD-HILL-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
BLAINE-JEFFERSON-BROADWATER-GALLATIN-
917 PM MST MON JAN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 13, 10:24 PM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1024 PM MST MON JAN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     SNOW             1 S COFFEE CREEK        47.34N 110.08W
01/13/2014  E5.0 INCH        FERGUS             MT   TRAINED SPOTTER

            ESTIMATED UP TO 5 INCHES OF NEW SNOW THIS EVENING.

&&

BRUSDA
Local storm report, Jan 13, 10:28 PM MST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
1028 PM MST MON JAN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 AM     NON-TSTM WND GST 6 E MARYSVILLE          46.73N 112.16W
01/13/2014  M57 MPH          LEWIS AND CLARK    MT   TRAINED SPOTTER

&&

CORRECTED COUNTY/STATE...LOCATION

BRUSDA
Local storm report, Jan 13, 10:57 PM MST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1057 PM MST MON JAN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     SNOW             5 SW GREAT FALLS        47.46N 111.38W
01/13/2014  M3.0 INCH        CASCADE            MT   OFFICIAL NWS OBS

            3.0 INCHES OF SNOW AT THE NWS OFFICE IN GREAT FALLS
            THIS EVENING.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 7:31 PM MSTWinter Storm WarningTFX9 hr
Jan 14, 2:39 PM MSTHigh Wind WarningTFX28 hr

Nearby

High Wind Watches in Montana, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.